Wyoming, 2014

Hail in Wyoming, June 24, 2014

June 24, 2014 · NWS RIW · 4 events in 2 counties and zones

A round of strong thunderstorms moved across western and central Wyoming on the afternoon and evening of June 24. The storms first formed over the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A round of strong thunderstorms moved across western and central Wyoming on the afternoon and evening of June 24. The storms first formed over the mountains. The strongest storm in Fremont County intensified near Castle Gardens when it intersected a westward moving outflow boundary. Hail of penny to quarter size was reported in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 2:54 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 24, 2:54 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
354 PM MDT TUE JUN 24 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

WV IMAGERY SHOWING RIDGE AXIS OVER THE WRN BORDER OF WY...TROFFING
EAST WITH EMBEDDED SW/WEAK JET STREAK EXITING EWD...A WEAK VORT MAX
CRESTING THE RIDGE NOW...AND ANOTHER SW/JET OVR THE GREAT BASIN. AT
THE SFC...LOW P STILL OF THE SW...HIGH(ER) PRESSURE OFF TO THE NE
ACROSS THE NRN PLAINS...WITH THREE WEAK BOUNDARIES ACROSS THE
CWA...ONE ACTING LIKE A VERY WEAK FRONT AND STILL DRAPED ALONG THE
ERN SLOPES OF THE MOUNTAINS E OF THE DIVIDE. THE OTHERS ARE
ASSOCIATED W/ THE SW LOW...WITH WEAK INVERTED LOBES STRETCHING TO
THE N ALONG OUR WRN BORDER WITH ID...AND THE OTHER POINTED EWD
ACROSS SWEETWATER COUNTY INTO ERN FREMONT AND THEN E INTO NATRONA
COUNTY. THIS SET-UP OFFERS UP A FEW DIFFERING CONVERGENCE ZONES IN
ADDITION TO THE MOUNTAINS. ERLY FLOW E AND N OF THE SOUTHERN
BOUNDARY...WESTERLY/SOUTHWESTERLY TO THE WEST AND SOUTH OF THE
BOUNDARY. HIGHER CAPE WILL ONCE AGAIN SHOWING ALONG AND N OF THIS
BOUNDARY IN THE MORE ERLY FLOW...GIVING SOME ADDITIONAL FOCUS AND
STRENGTH TO POSSIBLE STORM INITIATION THIS AFTERNOON...ALONG WITH
THOSE THAT MAKE IT OFF FROM THE MOUNTAINS. ADDITIONALLY...THE WEAK
RIDGE RUNNING SW WILL RIDE OVR THE FA BY MID-DAY...HELPING TO SPARK
EARLIER CONVECTION EVEN AS HEIGHTS ARE ON THE RISE. ATTM...STORM
PARAMETERS LOOK TO REMAIN MOSTLY AOB SEVERE LEVELS. HOWEVER STRONGER
STORMS AND ISOLATED SVR MAY STRETCH ALONG/NORTH OF THE SOUTHERN SFC
BOUNDARY AND A BIT FURTHER INTO THE CENTRAL CWA TODAY WITH 0-6 KM
SHEAR HOVERING BETWEEN 20 AND 30 KTS...INCREASING SOMEWHAT EARLY
THIS EVENING AND OVERNIGHT. CIRRUS CLOUD SHIELD MOVING ACROSS THE FA FROM
WEST TO EAST IS CURRENTLY KEEPING MUCH OF THE REGION W OF THE DIVIDE
UNDER CONTROL EARLY. BIG HORNS CURRENTLY CAPPED BUT IN SUNSHINE WILL
LIKELY GO LATER AFTER THE SRN ABSAROKAS WHICH ARE LESS CAPPED...THEN
PORTIONS OF THE SFC BOUNDARY OVR SWEETWATER AND SUBLETTE COUNTIES
NEXT. WILL HAVE TO WATCH FOR OPENING IN THE SHIELD FOR CI TO OCCUR
ELSEWHERE. THIS MAY ALSO KEEP SFC HIGHS FROM REACHING FCST LVLS...OR
MAY OCCUR RATHER LATE IF THEY DO.

WED BEGINS WITH UPR RIDGE CENTERED OVR WY WITH GREAT BASIN LOW
BUILDING INTO SWRN WY...WITH A KINDA/SORTA WARM FRONT/INVERTED TROF
EXTENDING TO THE NE THEN N ALONG THE BIG HORNS. THIS WILL OPEN THE
DOOR TO SERLY LL FLOW THROUGH AT LEAST NRN NATRONA COUNTY AND ALL OF
JOHNSON COUNTY...WITH DECENT MOISTURE RETURN THRU AT LEAST THE
MORNING PERIOD...POSSIBLY INTO THE EARLY AFTERNOON. AS A WEAK RIDGE
RUNNING SW/JET STREAK MOVES ACROSS THE AREA IN THE AFTERNOON...AT
LEAST ISOLATED CONVECTION WILL OCCUR ALONG/NEAR TROF/FRONT/BOUNDARY
N OF THE SFC LOW ALONG WITH WHAT CAN GO OVR THE BIG HORNS. PLACEMENT
OF THE TROF/FRONT/BOUNDARY WILL MEAN EVERYTHING AT THIS TIME...WITH
MOST SEVERE WEATHER OCCURRING ALONG/EAST OF THE BOUNDARY WHERE CAPE
RANGING FROM 1200 TO 2000 J/KG AND DEEP SHEAR WILL BE MAXIMIZED IN
OUR FA FOR A SHORT TIME BEFORE GETTING SQUEEZED OUT ACROSS THE ERN
BORDER. A LITTLE OF EVERYTHING COULD OCCUR...INCLUDING LARGE
HAIL...DAMAGING WINDS...AND/OR AND ISOLATED TORNADO...ESPECIALLY
ALONG THE BOUNDARY WHERE SOME SFC BACKING OF THE WINDS IS EXPECTED
UNTIL A FRONT MOVES SOUTH ACROSS THE ERN COUNTIES IN RESPONSE TO
MID/UPR FORCING AND THE RETREAT OF THE SW SFC LOW AND ANY DEVELOPING
LEE LOW IN CO.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

A CLOSED LOW OFF THE BRITISH COLUMBIA COAST WILL SWING A VORT LOBE
THROUGH THE AREA WEDNESDAY EVENING. THIS WILL BE THE FIRST IN A
SERIES OF SHORTWAVE TROUGHS THAT WILL ROTATE AROUND THIS PARENT
LOW THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF THE EVENING WEDNESDAY NIGHT FROM THIS VORT LOBE
ALONG WITH A CHANCE OF STRONG THUNDERSTORMS JOHNSON AND NATRONA
COUNTIES WHERE THE BEST CAPE WILL BE. THURSDAY WILL BE A REPEAT
OF WEDNESDAY BUT THE SEVERE THREAT WILL BE MAINLY OVER NORTHEAST
BIG HORN AND JOHNSON COUNTIES LATE THURSDAY WITH THE NEXT
SHORTWAVE. THURSDAY SHOULD SEE THE STRONGEST SOUTHWEST BREEZES
ACROSS THE CWA AS THE SFC GRADIENT TIGHTENS A BIT. WE WILL
CONTINUE WITH THE SHORTWAVES ROTATING THROUGH EVERY 24 HOURS
THROUGH SATURDAY. HOWEVER A CLOSED LOW WILL ESTABLISH ITSELF
NORTH OF THE CENTRAL MONTANA CANADIAN BORDER WITH THE ASSOCIATED
MAIN TROUGH AXIS APPROACHING THE ROCKIES WHICH WILL PRODUCE MORE
NUMEROUS MAINLY LATE DAY SHOWERS AND THUNDERSTORMS AND CLOUDS
WHICH WILL COOL TEMPS DOWN BY AROUND 5 TO 10 DEGREES BY FRIDAY. ON
SATURDAY NIGHT THE MAIN TROUGH WILL TRACK ACROSS THE REGION FOR
THE COOLEST WEATHER OF THE WEEK TO OCCUR SUNDAY BEHIND THE TROUGH
AXIS BUT NOT AS COOL AS TEMPS WERE TWO WEEKENDS AGO. THE THREAT
OF LATE DAY T STORMS WILL CONTINUE THROUGH SUNDAY AND MONDAY WITH
A WEAK SHORT LIVED COOL FRONT DUE THROUGH THE AREA MONDAY. NEXT
TUESDAY SHOULD FEATURE THE LEAST LIKELY DAY FOR ANY SHOWERS AS A
RIDGE BUILDS IN WITH CONFLUENT FLOW.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL FOR ALL TERMINALS THROUGH 00Z THU.
HOWEVER...HEATING DURING THE DAY AND ANOTHER WEAK UPPER LEVEL
DISTURBANCE WILL CONTINUE TO KEEP WIDELY SCT TO SCT SHRA/TSRA IN THE
AREA...MOVING E OVER THE LOWER ELEVATIONS AT AROUND 20 KTS THROUGH
AT LEAST 03Z. HEAVY RAIN...SMALL HAIL AND ERRATIC WIND GUSTS TO 45 KTS
WILL BE POSSIBLE UNDER THE STRONGER STORMS. THIS ACTIVITY WILL BRING
OCCASIONAL PERIODS OF LOCALIZED MVFR CONDITIONS IN CIGS AND
VIS...CONTINUING TO EFFECT THE TERMINALS THROUGH 3Z-4Z WITH
LINGERING SHRA/ISOLD TSRA FROM 4Z-7Z WED...PERHAPS UNTIL 9Z AT KCPR.
ANOTHER ROUND OF CONVECTION EXPECTED TOMORROW AFTER 19Z...ALBEIT A
BIT MORE ISOLATED. HOWEVER...STRONGER TO SEVERE STORMS MAY BE
POSSIBLE...ESPECIALLY BETWEEN KCPR AND KBYG AFTER 20Z.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL FOR ALL TERMINALS THROUGH 00Z THU.
HOWEVER...HEATING DURING THE DAY AND ANOTHER WEAK UPPER LEVEL
DISTURBANCE WILL CONTINUE WIDELY SCT TO SCT SHRA/TSRA ACROSS THE
AREA...MOVING E OVER THE LOWER VALLEYS AT AROUND 20 KTS THROUGH 03Z.
HEAVY RAIN...SMALL HAIL AND ERRATIC WIND GUSTS TO 45 KTS WILL BE
POSSIBLE UNDER THE STRONGER STORMS THROUGH 03Z. THIS ACTIVITY WILL
BRING OCCASIONAL PERIODS OF LOCALIZED MVFR CONDITIONS IN CIGS AND
VIS...CONTINUING TO EFFECT MOST TERMINALS THROUGH 3Z WITH LINGERING
SHRA/ISOLD TSRA FROM 3Z-5Z WED...PERHAPS UNTIL 8Z AT KJAC. ANOTHER
ROUND OF CONVECTION EXPECTED TOMORROW AFTER 19Z...ALBEIT A BIT MORE
ISOLATED.

&&

.FIRE WEATHER...
WARMER AGAIN MOST AREAS TODAY. WIDELY SCATTERED TO SCATTERED CHANCES
FOR SHOWERS AND THUNDER ACROSS THE FORECAST AREA...WITH BETTER
CHANCES ACROSS THE MOUNTAINS AND ALONG/NEAR A SURFACE BOUNDARY FROM
EASTERN ZONE 283...AND ALL OF 289 AND 280...WHERE UP TO A THIRD OF
AN INCH OF LIQUID WILL BE POSSIBLE UNDER SOME
SHOWERS/STORMS...LOCALLY HIGHER IF THE SHOWERS/STORMS REMAIN TERRAIN
TIED. OTHERWISE...WINDS WILL TEND OUT OF THE EAST EAST OF THE
DIVIDE...WEST TO SOUTHWEST WEST OF THE DIVIDE. WIND SPEEDS WILL
RANGE FROM 10 TO 15 MPH WITH A FEW GUSTS 20 TO 25 MPH...HIGHER AND
MORE ERRATIC UNDER/NEAR THUNDERSTORMS...WHERE OCCASIONAL GUSTS TO 50
MPH CAN BE EXPECTED...ESPECIALLY ACROSS THE SOUTHERN DISPATCH ZONES.
WARMER EVERYWHERE WEDNESDAY EXCEPT FOR THE FAR WEST BEHIND A WEAK
FRONTAL BOUNDARY WHERE HIGH TEMPS WILL RUN UP TO 5 DEG COOLER THAN
TUESDAY. WEDNESDAY...CHANCES FOR ISOLATED TO WIDELY SCATTERED
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN ACROSS ALL ZONES EXCEPT
FOR THE SOUTHERN DISPATCH ZONES WHICH WILL NOT HAVE MUCH OF A
CHANCE FOR PRECIPITATION. WINDS WILL COME AROUND TO THE
WEST/NORTHWEST FOR MOST ZONES AS THE FRONT MEANDERS EASTWARD
DURING THE DAY. STRONGER GUSTY WEST WINDS WILL LAY ACROSS THE
SOUTHERN ZONES 277 278 279 AND 289 WHERE WHERE IN COMBINATION WITH
MIN RH VALUES OF MIDDLE TO UPPER TEENS...WILL ENHANCE FIRE WEATHER
CONCERNS FOR ANY FIRE THAN GET STARTED...ALTHOUGH FUELS ARE NOT
CONSIDERED CRITICAL AT THIS TIME.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...LIPSON
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jun 24, 3:00 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT TUE JUN 24 2014

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...WITH THE BEST CONCENTRATION
EXPECTED ALONG AND EAST OF THE DIVIDE. SOME STORMS MAY BECOME STRONG
WITH HAIL...LOCALLY HEAVY RAIN AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. SOME STORMS WILL HAVE GUSTY WIND AND HAIL.

FRIDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE REGION.

SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OR HAIL.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 24, 1:13 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT TUE JUN 24 2014

WYZ009>011-242115-
BIGHORN MOUNTAINS SOUTHEAST WY-NORTHEAST JOHNSON COUNTY WY-SOUTHEAST
JOHNSON COUNTY WY-
213 PM MDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 315
PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 16 MILE MARKER 70...OR 11 MILES
SOUTHWEST OF BUFFALO...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 196 MILE MARKER 290 AROUND 230 PM MDT.
I25 MILE MARKER 290 AROUND 235 PM MDT.
I25 EXIT 280 AROUND 250 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4426 10644 4403 10656 4414 10697 4431 10690
TIME...MOT...LOC 2013Z 285DEG 14KT 4420 10681

BRAUN
Special weather statement, Jun 24, 1:32 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MDT TUE JUN 24 2014

WYZ009>011-242200-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
232 PM MDT TUE JUN 24 2014

THROUGH 4 PM...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE BIG HORNS THIS AFTERNOON. THIS ACTIVITY WILL TRY TO MOVE
EASTWARD AT AROUND 20 MPH OFF THE HIGHER TERRAIN THROUGH THE
AFTERNOON...BRINGING INCREASING CHANCES FOR BRIEF HEAVY RAIN...
OCCASIONAL LIGHTNING...AND SMALL HAIL TO THE REGION.

WYZ002-003-005-016-242200-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-SOUTHWEST BIG HORN BASIN-
UPPER WIND RIVER BASIN-
232 PM MDT TUE JUN 24 2014

THROUGH 4 PM...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE HIGHER TERRAIN OF THE SOUTHERN AND EASTERN SLOPES OF
THE ABSAROKA MOUNTAINS. THIS ACTIVITY WILL TRY TO MOVE EASTWARD AT
AROUND 20 MPH THROUGH THE AFTERNOON...BRINGING INCREASING CHANCES FOR
BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...AND SMALL HAIL TO THE
REGION.

WYZ024-026-242200-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN-
232 PM MDT TUE JUN 24 2014

THROUGH 4 PM...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE SALT AND WYOMING MOUNTAINS THIS AFTERNOON. THIS ACTIVITY
WILL TRY TO MOVE EASTWARD AT AROUND 20 MPH OFF THE HIGHER TERRAIN
THROUGH THE AFTERNOON...BRINGING INCREASING CHANCES FOR BRIEF HEAVY
RAIN...WIND GUSTS TO 45 MPH...OCCASIONAL LIGHTNING...AND SMALL HAIL
TO THE REGION.

WYZ007-242200-
OWL CREEK AND BRIDGER MOUNTAINS-
232 PM MDT TUE JUN 24 2014

THROUGH 4 PM...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE HIGHER TERRAIN OF THE SOUTHERN SLOPES OF THE ABSAROKA
MOUNTAINS...MOVING EAST AT AROUND 20 MPH ALONG THE OWL CREEK
MOUNTAINS. EXPECT BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...AND HAIL
TO THREE QUARTERS OF AN INCH.

JB
Special weather statement, Jun 24, 1:41 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
241 PM MDT TUE JUN 24 2014

WYZ002-005-007-242145-
ABSAROKA MOUNTAINS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST
BIG HORN BASIN WY-
241 PM MDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS COUNTY UNTIL
345 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF ANCHOR DAM...OR 25 MILES
NORTH OF PAVILLION...MOVING EAST SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHERN HOT SPRINGS COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4368 10811 4346 10821 4349 10845 4350 10846
      4351 10858 4353 10858 4353 10869 4357 10870
      4357 10881 4360 10882 4360 10893 4362 10899
      4378 10887
TIME...MOT...LOC 2040Z 278DEG 11KT 4360 10873

BRAUN
Special weather statement, Jun 24, 1:43 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT TUE JUN 24 2014

WYZ019-024-026-242200-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-SALT RIVER AND WYOMING RANGES-
UPPER GREEN RIVER BASIN-
243 PM MDT TUE JUN 24 2014

THROUGH 4 PM...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE SALT AND WYOMING MOUNTAINS THIS AFTERNOON. THIS ACTIVITY
WILL MOVE EASTWARD AT AROUND 20 MPH OFF THE HIGHER TERRAIN
THROUGH THE AFTERNOON...BRINGING INCREASING CHANCES FOR BRIEF HEAVY
RAIN...WIND GUSTS TO 45 MPH...OCCASIONAL LIGHTNING...AND SMALL HAIL
TO THE REGION.

JB
Special weather statement, Jun 24, 2:07 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
307 PM MDT TUE JUN 24 2014

WYZ011-242200-
SOUTHEAST JOHNSON COUNTY WY-
307 PM MDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 400
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 196 MILE MARKER 280...OR 21 MILES
SOUTH OF BUFFALO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL CENTRAL JOHNSON COUNTY THROUGH 400 PM MDT

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 275 AND
290.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4408 10621 4382 10638 4398 10679 4414 10670
TIME...MOT...LOC 2108Z 291DEG 17KT 4403 10662

BRAUN
Special weather statement, Jun 24, 2:30 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT TUE JUN 24 2014

WYZ002>004-242215-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
330 PM MDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 415 PM
MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF HWY 14/16/20 MILE MARKER 40...OR
12 MILES WEST OF CODY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BUFFALO BILL STATE PARK AROUND 335 PM MDT.
CODY AROUND 350 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4458 10861 4427 10873 4451 10940 4468 10931
TIME...MOT...LOC 2130Z 290DEG 26KT 4456 10923

BRAUN

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Park

When
June 24, 3:02 PM MST to 3:08 PM MST
Where
Park County, 1.68 mi WSW of Cody
Measured
0.88 in hail
Reported by
Public
Coordinates
44.514, -109.103

The public reported nickel sized hail on the west side of Cody.

Hail, Fremont

When
June 24, 5:40 PM MST to 5:52 PM MST
Where
Fremont County, 0.76 mi NW of Ft Washakie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.006, -108.882

Penny sized hail was observed in Fort Washakie.

Hail, Fremont

When
June 24, 5:42 PM MST to 5:50 PM MST
Where
Fremont County, 9.38 mi ESE of Midvale
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.187, -108.340

An off-duty NWS employee reported penny sized hail along Missouri Valley Road.

Hail, Fremont

When
June 24, 7:05 PM MST to 7:20 PM MST
Where
Fremont County, 16.7 mi SSE of Moneta
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.934, -107.647

Hail up to one inch in diameter was measured at Castle Gardens. The hail lasted for approximately 15 minutes and accumulated to a depth of two inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517522, 517526, 517523, 517529.